September 10, 2014

news-epic-seizures-caregiving-caregiver-tips-safety-adult-pediatric-home-health-care-katy-texas-skilled-nursing-private-duty-nursing-partial-grand-mal-clonic-tonic-myoclonic-absence-atonic-simple-motor

Cardiac Medications and the Effects of Sun Exposure

Have you reviewed your loved one’s medications lately to identify any possible side effects from sun exposure?

A photoallergenic episode, or a reaction as part of an increased sensitivity to the sun’s rays, can occur with children or adults that take cardiac, antihypertensive or diuretic medications such as Lasix, Bumex, Hydrochlorothiazide, Amiodarone, Cardizem or Digoxin.

What are the common signs of a photoallergenic reaction?

An itchy red rash or small blisters on parts of the body that were exposed to the sun is the most common symptom. However, the reaction can also spread to parts of the body that may have been covered by clothing during sun exposure.

Hydrocortisone cream can be used to alleviate any itching or discomfort that may occur during the reaction.

These side effects can be delayed so it may take a few days for you to notice any symptoms.

There is not a finite duration for how long symptoms may last and they may continue for as long as the medication is prescribed.

There are steps you can take to help your loved one from experiencing a photoallergenic reaction, such as ensuring that he or she:

  • Applies one ounce of sunscreen to his or her skin at least 30 minutes prior to sun exposure (one ounce of sunscreen is about the size of a golf ball)
  • Reapplies sunscreen after exposure to water and/or excessive sweating
  • Wears protective clothing such as a wide brimmed hat, long pants and long sleeved shirts while in the sun
  • Avoids being outside between 10 a.m. and 4 p.m., when the sun’s rays are strongest

Your loved one’s doctor may provide additional precautions you can take to ensure his or her safety and comfort while on certain medications.

If you believe your loved one has experienced a photoallergenic reaction, call his or her doctor for proper diagnosis and treatment. The doctor will need a list of all of the current medications he or she is taking to determine what may be causing the reaction.

The doctor may refer your loved one to a dermatologist for further skin testing. Photo patch testing may be performed at the dermatologist’s office, which is a test that exposes a small area of skin to a medicine and ultraviolet light for confirmation of the reaction.

Enjoy your time outside, but remember to stay safe!

Adrienne K. Nicotera, RN
Nursing Director
Bala Cynwyd, PA

Source: Medications May Increase Sensitivity To Sunlight